"Statins could lead to muscular injuries, scientists warn,” reports The Daily Telegraph. The headline is based on a new study looking at whether statins – drugs used to reduce blood cholesterol levels – increased the risk of damage…
"Statins could lead to muscular injuries, scientists warn,” reports The Daily Telegraph.
The headline is based on a new study looking at whether statins – drugs used to reduce blood cholesterol levels – increased the risk of damage and pain to muscles and bones.
The study involved US soldiers, veterans and their families, comparing the likelihood of musculoskeletal conditions among statin users with non-users. The study found that musculoskeletal conditions, injuries and pain are more common among statin users than non-users. However, the actual increase was very small; varying between 1% and 3%. On average, 85% of non-users reported having a musculoskeletal condition compared to 87% of statin users.
While any noticeable adverse effects are obvious and make for a simple news story, the benefits (such as reducing risk of heart attacks, heart disease, and stroke) can be more difficult to see.
For the vast majority of people prescribed a statin, these benefits are likely to outweigh any small increase in risk of musculoskeletal problems.
The study was carried out by researchers from Brooke Army Medical Centre, the Uniformed Service University of Health Sciences, the University of Texas, and the South Texas and North Texas Veterans Affairs Health Care Systems. It was funded by the US National Institutes of Health.
The study was published in the peer-reviewed journal JAMA Internal Medicine.
This research was widely reported in the media and the reporting was mixed. However, the Mail's headline may have given the impression that the risk of muscle damage to statin users was very high.
The coverage of the study itself was accurate. The Daily Mail’s coverage was particularly good, placing the increase in risk in an appropriate context as well as providing expert opinion on the benefits of statins.
This was a retrospective cohort study which aimed to determine whether statin use is associated with musculoskeletal conditions, including joint disease (such as osteoarthritis) and injury, in a military healthcare system.
In this study, statin users were matched with non-users so their baseline characteristics were similar.
A cohort study is the ideal study design to address this question. However, despite the fact that the researchers tried to ensure there were as few differences as possible between statin users and statin non-users at baseline, it is possible that other factors (confounders) are responsible for the associations seen. A randomised controlled trial would be required to show a cause and effect relationship.
The researchers matched 6,967 statin users with 6,967 non-users who had similar baseline characteristics and were enrolled in the San Antonio Military as Tricare Prime/Plus. Tricare is the health care program serving military (and associated agency) personnel, retirees, and their families.
The technique used for matching the statin users and non-users is called ‘propensity score matching’.
The researchers used information from the Military Health System Management Analysis and Reporting Tool. The researchers obtained information from two periods: October 2003 to September 2005 (baseline), and October 2005 to March 2010 (follow-up).
Participants were aged between 30 and 85 years old, had at least one outpatient visit during the baseline period and one visit during the follow-up periods, and received at least one prescription medication during the baseline period.
Statin users were defined as people who had received a statin for at least 90 days between October 2004 and the end of September 2005 based on prescriptions issued. Non-users did not receive statins at any time during the study period.
The researchers looked at whether participants had been diagnosed with a musculoskeletal disease during the follow-up period.
The researchers calculated the risk of musculoskeletal conditions in statin users and non-users.
Statin users had:
“Musculoskeletal conditions, arthropathies [joint diseases], injuries, and pain are more common among statin users than among similar non-users. The full spectrum of statins’ musculoskeletal adverse events may not be fully explored, and further studies are warranted, especially in physically active individuals.”
This cohort study of military personnel, veterans and their families matched people who received statins to non-users. It found that, based on diagnoses in the Military Health System Management Analysis and Reporting Tool, musculoskeletal conditions, injuries and pain are more common among statin users than non-users. However, the actual increase in the proportion of people reporting these conditions varied between 1% and 3%.
Limitations of the study include:
As many of the papers pointed out, although this study shows that statins may have some adverse effects, it does not address their benefits.
Musculoskeletal problems are already recognised in the medical profession as a potential side effect of statins, albeit a rare one.
For the vast majority of people who are prescribed a statin, the benefits in terms of reduced cardiovascular risk are likely to outweigh any small increase in risk of musculoskeletal problems.
Anyone taking statins who feels new muscle pain, tenderness or weakness should speak to their doctor or pharmacist about it.